Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 80, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 13, 2003, 9:02 PM CDT for Guthrie County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2003, 9:02 PM CDT (02:02 UTC)
- Expired
- May 13, 2003, 9:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Guthrie County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
056 WUUS53 KDMX 140202 SVRDMX IAC077-140230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 902 PM CDT TUE MAY 13 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GUTHRIE COUNTY IN WEST CENTRAL IOWA * UNTIL 930 PM CDT * AT 859 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 14 MILES WEST OF GUTHRIE CENTER TO 8 MILES WEST OF MENLO...OR FROM 60 MILES WEST OF DES MOINES TO 49 MILES WEST OF DES MOINES...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR MENLO AROUND 910 PM... NEAR GUTHRIE CENTER AROUND 915 PM... NEAR GUTHRIE COUNTY REGIONAL AIRPORT AROUND 920 PM AND NEAR YALE AROUND 925 PM. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4182 9475 4151 9470 4151 9426 4182 9430 JAW $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:40 PM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, May 13, 3:40 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT TUE MAY 13 2003 MAIN FORECAST CHALLENGE WILL BE IN THE SHORT TERM WITH AN ACTUAL DRY SPELL STILL POSSIBLE LATE THIS WEEK INTO VERY EARLY NEXT WEEK. MODELS FAIRLY CLOSE ON LARGER SCALE FEATURES THAT WOULD AFFECT OUR WEATHER AND HAVE OVERALL USED A MODEL BLEND. VIGOROUS SHORT WAVE TROUGH TO MOVE ACROSS THE NORTHERN PLAINS THIS EVENING AND INTO IA WEDNESDAY. STRONG DEEP LAYERED QG FORCING THIS AFTERNOON THROUGH 06Z ACROSS THE AREA. MODELS HAVE OVERFORECAST THE AMOUNT OF LOW LEVEL MOISTURE RETURN UP THE MO RIVER VALLEY INTO WESTERN IA. STILL A DECENT AREA OF LOW LEVEL CONVERGENCE AND DEEPER LAYERED CAPE TO OUR WEST WILL SUPPORT THE CONTINUATION OF STRONG STORMS W OF THE CWA THROUGH THE AFTERNOON AND VERY EARLY EVENING. OUR AREA DOES HAVE SOME ELEVATED INSTABILITY COUPLED WITH MODEST MOISTURE TRANSPORT AND MODERATE SPEED SHEAR WHICH WILL SUPPORT AN MCS TYPE SYSTEM MOVING ACROSS THE CWA THIS EVENING AND EARLY OVERNIGHT. I SUSPECT THE SYSTEM WILL WEAKEN AS IT MOVES E INTO IA AS ALL MODELS DIMINISH THE ELEVATED INSTABILITY BY 06Z. NORTHERN ZONES WILL HAVE BEST SHOT FOR PCPN SUPPORTED BY STRONG KINEMATIC FORCING AND UPPER DIVERGENCE. THE PCPN AREA SHOULD SWEEP E AND NE OF OUR AREA BY LATE TONIGHT WITH MAINLY DRY CONDITIONS EXPECTED THROUGH MOST OF THE MORNING. AS THE UPPER LOW DROPS SE OVER IA WEDS...THERE SHOULD BE ADDITIONAL SHOWERS THAT MOVE S OVER THE AREA DURING MAINLY THE AFTERNOON AND EVENING. WILL END ALL POPS BY MIDNIGHT THURS. AREA WILL THEN REMAIN UNDER WEAK UPPER RIDGING LATE IN THE WEEK AND DURING THE WEEKEND. LOOKS LIKE MOST CONVECTIVE ACTIVITY WILL BE CONFINED TO THE CENTRAL AND NORTHERN PLAINS. NEXT FRONTAL BOUNDARY LOOKS TO MOVE INTO IA TUESDAY WHICH WILL BRING OUR NEXT CHANCE FOR RAIN. TIL THEN...LOW LEVEL SE FLOW AND MODERATE H850 TEMPS WILL KEEP TEMPS NEAR SEASONAL NORMS. .DSM...NONE JAW
Hazardous weather outlook, May 13, 8:18 PM CDT, 44 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 818 PM CDT TUE MAY 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TONIGHT LOW PRESSURE WILL DROP SOUTHEAST INTO THE MID MISSOURI VALLEY TONIGHT. AN AREA OF THUNDERSTORMS OVER WESTERN IOWA INTO NORTH CENTRAL KANSAS WILL MOVE EAST ACROSS MUCH OF CENTRAL IOWA OVERNIGHT. ENOUGH INSTABILITY IS PRESENT TO MAINTAIN SOME SEVERE STORMS PRIOR TO MIDNIGHT. DYNAMICS WILL WEAKEN RAPIDLY BY MIDNIGHT AND SHOULD END THE SEVERE THREAT. THE PRIMARY THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. MOISTURE RACING NORTH INTO THE SYSTEM WILL PRODUCE LOCALLY HEAVY RAINFALL. RAINFALL FROM ONE TO ONE AND A HALF INCHES IS POSSIBLE WITH LOCALIZED HIGHER AMOUNTS. CONTINUE TO MONITOR THE WEATHER FOR ADDITIONAL UPDATES ON THIS APPROACHING SYSTEM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY...ESPECIALLY BY AFTERNOON AS DAYTIME HEATING DESTABILIZES THE ATMOSPHERE. HOWEVER...NO SEVERE WEATHER IS EXPECTED AT THIS TIME. RELATIVELY TRANQUIL WEATHER IS THEN FORECAST FOR THE REMAINDER OF THE OUTLOOK PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEST OF INTERSTATE 35 AND SOUTH OF U.S. HIGHWAY 20 BEFORE MIDNIGHT. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). MS MAY 03
In the hours before
Local storm report, May 13, 7:28 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0728 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0702 PM 2 E BREDA IA 0.88 IN HAIL
05/13/03 CARROLL
0710 PM 2 E BREDA IA 0.88 IN HAIL
05/13/03 CARROLL
SJTLocal storm report, May 13, 8:07 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0807 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM 1 N LIDDERDALE IA 1.75 IN HAIL
05/13/03 CARROLL
SJTThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:05 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Sac | 25 min |
| May 13, 7:31 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Greene | 59 min |
| May 13, 7:42 PM CDT | Tornado Warning | DMX | Calhoun, Carroll, Greene | 63 min |
| May 13, 8:30 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 45 min |
| May 13, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 27 min |
| May 14, 1:58 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 47 min |
| May 14, 2:06 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 24 min |
| May 14, 2:08 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 52 min |
| May 14, 2:09 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 51 min |
| May 14, 2:13 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 62 min |
| May 14, 2:24 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 51 min |
| May 14, 2:35 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 25 min |
| May 14, 2:37 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 53 min |
| May 14, 2:53 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 52 min |
| May 14, 3:24 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 36 min |
| May 14, 4:04 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 41 min |
| May 14, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 15 min |
| May 14, 4:24 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 36 min |
| May 14, 4:26 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 34 min |
| May 14, 5:23 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Tama | 37 min |
| May 14, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 30 min |
| May 14, 6:11 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 19 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.